Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jan 10, 2020, 12:46 PM CST for Barton County, Jasper County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2020, 12:46 PM CST (18:46 UTC)
- Expired
- Jan 10, 2020, 1:30 PM CST
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barton County, MO, Jasper County, MO
The radar
The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
857
WUUS53 KSGF 101846
SVRSGF
MOC011-097-101930-
/O.NEW.KSGF.SV.W.0001.200110T1846Z-200110T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1246 PM CST Fri Jan 10 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Central Barton County in southwestern Missouri...
Northwestern Jasper County in southwestern Missouri...
* Until 130 PM CST.
* At 1246 PM CST, a severe thunderstorm was located near Pittsburg,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Prairie State Park... Lamar...
Nashville... Lamar Heights...
Irwin... Milford...
Oakton... Iantha...
Verdella... Opolis...
This includes Interstate 49 between mile markers 63 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3764 9441 3764 9407 3729 9449 3730 9459
3732 9462 3740 9462
TIME...MOT...LOC 1846Z 206DEG 34KT 3736 9461
HAIL...1.00IN
WIND...60MPH
$$
Albano2 follow-up statements
616
WWUS53 KSGF 101904
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
104 PM CST Fri Jan 10 2020
MOC097-101913-
/O.CAN.KSGF.SV.W.0001.000000T0000Z-200110T1930Z/
Jasper MO-
104 PM CST Fri Jan 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JASPER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3764 9441 3764 9407 3736 9441 3736 9444
3738 9449 3745 9458
TIME...MOT...LOC 1903Z 206DEG 34KT 3751 9452
$$
MOC011-101930-
/O.CON.KSGF.SV.W.0001.000000T0000Z-200110T1930Z/
Barton MO-
104 PM CST Fri Jan 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR CENTRAL BARTON COUNTY...
At 103 PM CST, a severe thunderstorm was located near Liberal, or 12
miles northeast of Pittsburg, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Prairie State Park... Lamar...
Lamar Heights... Irwin...
Milford... Oakton...
Iantha... Verdella...
This includes Interstate 49 between mile markers 64 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3764 9441 3764 9407 3736 9441 3736 9444
3738 9449 3745 9458
TIME...MOT...LOC 1903Z 206DEG 34KT 3751 9452
HAIL...1.00IN
WIND...60MPH
$$
Albano000
WWUS53 KSGF 101920
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
120 PM CST Fri Jan 10 2020
MOC011-101930-
/O.CON.KSGF.SV.W.0001.000000T0000Z-200110T1930Z/
Barton MO-
120 PM CST Fri Jan 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR NORTHEASTERN BARTON COUNTY...
At 119 PM CST, a severe thunderstorm was located 7 miles northeast
of Liberal, or 13 miles northwest of Lamar, moving northeast at 40
mph. Doppler Radar continues to indicate mid-level rotation.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lamar... Lamar Heights...
Irwin... Milford...
Iantha... Verdella...
This includes Interstate 49 between mile markers 65 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3764 9441 3764 9407 3747 9429 3750 9438
3757 9447
TIME...MOT...LOC 1919Z 206DEG 34KT 3765 9444
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
AlbanoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 12:35 PM CST, 11 minutes earlier.
Area forecast discussion, Jan 10, 12:35 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1235 PM CST Fri Jan 10 2020
.SHORT TERM...(Today and tonight)
Issued at 319 AM CST Fri Jan 10 2020
Not much change from the previous forecast through tonight.
Still looking at flooding potential and will keep the Flash Flood
Watch in place. Additional rainfall with this event is expected
to be 2-4 inches, on top of what we have already observed. There
also remains the potential for localized amounts well in excess of
that due to training convection. Given the state of vegetation in
the winter, it will not take as much rain to lead to flooding. On
top of flash flooding, river flooding is also expected and
headlines are already in effect for several locations.
Severe thunderstorms are still a concern and the SPC slight risk
continues for today into tonight. Mainly focused on this
afternoon into early tonight when the instability will be
greatest, but still meager. Low level vertical wind shear will be
more than sufficient for severe weather, so it will come down to
that CAPE/shear balance along the front as it progresses eastward.
Damaging winds are the primary threat, with a lesser threat of an
isolated tornado threat and large hail. There is potential we
could see some discrete surfaced based cells over the far SW CWA
this afternoon and evening, but will need to further assess the
environment as that draws closer.
Winter weather will wrap this event up. Much of the winter weather
impacts will occur in the long term (see below), but certainly
start up in the NW/W CWA later this evening and tonight. A bigger
change this forecast period was to bring colder surface air in
faster as new models runs agree well on faster timing. This leads
to sleet and freezing rain starting earlier and lasting longer
before the transition to snow. Looking at potential for roughly
0.1-0.2 inches of sleet and about the same amount of freezing
rain over the NW CWA (where the Winter Storm Warning is in effect)
from late this evening into tonight. At the same time, surface
temperatures quickly drop off, potentially leading to a flash
freeze. Impacts continue into Saturday...
.LONG TERM...(Saturday through Thursday)
Issued at 319 AM CST Fri Jan 10 2020
As the cold near surface layer continues to moves E through the
area Saturday, sleet and freezing rain will progress with it. The
eastern portions of the area will probably not see significant
winter impacts until late morning or afternoon and amounts will be
lighter there due to the later arrival of that cold air.
Precipitation type will change to snow from NW to SE through the
day as cold air deepens. Areas in the Winter Storm Warning are
expected to receive 2-4" of storm total snow/sleet and 0.10-0.20
inches of ice accumulation. Generally along the I-44 corridor,
expect around an inch of snow/sleet and around 0.10 inches of ice
accumulation. Lesser amounts are expected SE of I-44, with little
to no accumulation expected over the far SE CWA (where no winter
headlines are in effect).
Could see another active period mid-late next week, but quiet
otherwise.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1229 PM CST Fri Jan 10 2020
KSGF/KJLN/KBBG tafs: MVFR/VFR ceilings to start. Showers and
thunderstorms will increase over the area over the next couple of
hours with periodic IFR visibility with heavier showers.
Eventually a stationary front now north and west of the taf sites
will surge southeast through the region with IFR conditions
becoming common behind the front. Precipitation is expected to
change to a wintry mix late in the period at KJLN then KSGF and
continue through the end of the period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>071-
077>083-088>098-101>106.
Winter Weather Advisory from midnight tonight to midnight CST
Saturday night for MOZ057-058-069>071-079>083-090>096-
101>104.
Winter Storm Warning from 6 PM this evening to midnight CST
Saturday night for MOZ055-056-066>068-077-078-088-089.
KS...Flash Flood Watch through late tonight for KSZ073-097-101.
Winter Storm Warning from 6 PM this evening to midnight CST
Saturday night for KSZ073-097-101.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...DSAHazardous weather outlook, Jan 10, 10:31 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1031 AM CST Fri Jan 10 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111645- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1031 AM CST Fri Jan 10 2020 ...Storm System Is Expected to Bring a Variety of Hazardous Weather to the Outlook Area... This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Limited lightning risk. Limited excessive cold risk. Limited non thunderstorm wind risk. Elevated ice accumulation risk. Limited snow and sleet risk. DISCUSSION... Widespread showers and thunderstorms will develop by early afternoon over western sections of the outlook area and spread east later this afternoon and tonight. The overall heaviest rain is expected to occur this afternoon and tonight. Storm total rainfall amounts are expected to range from 2.5 to 4 inches. Localized amounts of around 5 to 6 inches will be possible where thunderstorms persist for longer periods. Widespread rainfall of this magnitude will likely cause the flooding of numerous rivers, creeks, and low water crossings. Severe thunderstorms will be possible this afternoon into early tonight. Damaging winds, tornadoes, and large hail will all be possible with these storms. As colder air moves into the area, rain will transition to a wintry mix of freezing rain, sleet, and snow late this evening into tonight over northwest sections of the outlook area. Greatest accumulations through tonight will occur from southeast Kansas into central Missouri. Wind chills will also drop into the teens in this area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A wintry mix or freezing rain, sleet, and snow is expected across much of the area Saturday morning, transitioning to snow through the day. The greatest accumulations will be over the northwest portion of the outlook area from southeast Kansas into central Missouri, with the lowest accumulations over south-central Missouri. Wind chills will fall into the teens and single digits through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf DSA
In the hours before
Special weather statement, Jan 10, 11:54 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
1154 AM CST Fri Jan 10 2020
KSZ101-MOZ088-101830-
Cherokee KS-Jasper MO-
1154 AM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE AND WESTERN
JASPER COUNTIES UNTIL 1230 PM CST...
At 1154 AM CST, Doppler radar was tracking a strong thunderstorm near
Treece, or near Baxter Springs, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Carl Junction... Baxter Springs...
Columbus... Galena...
Weir... Lowell...
Asbury... Treece...
Waco... Neutral...
Melrose... Riverton...
Lawton... Crestline...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3734 9474 3734 9443 3706 9459 3706 9462
3700 9462 3700 9501
TIME...MOT...LOC 1754Z 224DEG 42KT 3705 9483
TerrySpecial weather statement, Jan 10, 12:29 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
1229 PM CST Fri Jan 10 2020
KSZ097-MOZ077-088-101915-
Crawford KS-Barton MO-Jasper MO-
1229 PM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAWFORD...BARTON
AND NORTHWESTERN JASPER COUNTIES UNTIL 115 PM CST...
At 1229 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Pittsburg, moving northeast at 40 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Pittsburg... Prairie State Park...
Lamar... Frontenac...
Liberal... Mulberry...
Nashville... Mindenmines...
Arcadia... Lamar Heights...
Irwin... Burgess...
Oakton... Opolis...
Yale... Iantha...
Oskaloosa... Verdella...
Hannon...
This includes Interstate 49 between mile markers 66 and 76.
LAT...LON 3766 9462 3765 9461 3764 9415 3731 9446
3732 9462 3734 9462 3734 9472
TIME...MOT...LOC 1829Z 208DEG 35KT 3736 9459
AlbanoSpecial weather statement, Jan 10, 12:35 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
1235 PM CST Fri Jan 10 2020
KSZ101-MOZ088-101915-
Cherokee KS-Jasper MO-
1235 PM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND
NORTHWESTERN JASPER COUNTIES UNTIL 115 PM CST...
At 1235 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Pittsburg, moving northeast at 60 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Asbury... Waco...
LAT...LON 3719 9457 3729 9476 3734 9472 3734 9462
3732 9462 3731 9446
TIME...MOT...LOC 1835Z 212DEG 53KT 3732 9461
AlbanoThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 2:55 AM CST | Winter Storm Warning | SGF | Barton, Benton, Cedar, Dade, Hickory, Jasper and 3 more | 39 hr |
| Jan 10, 2:55 AM CST | Winter Weather Advisory | SGF | Barry, Camden, Christian, Dallas, Dent, Douglas and 15 more | 39 hr |
| Jan 10, 9:14 AM CST | River Flood Warning | SGF | Vernon | 4 days |
| Jan 10, 9:14 AM CST | River Flood Warning | SGF | St. Clair | 19 hr |
| Jan 10, 10:16 AM CST | River Flood Warning | SGF | Shannon | 52 hr |
| Jan 10, 10:16 AM CST | River Flood Warning | SGF | Shannon | 62 hr |
| Jan 10, 10:19 AM CST | River Flood Warning | SGF | Stone | 53 hr |
| Jan 10, 12:29 PM CST | Special Weather Statement | SGF | Barton | 46 min |
| Jan 10, 1:11 PM CST | Special Weather Statement | SGF | Barry | 34 min |
| Jan 10, 1:23 PM CST | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 52 min |
| Jan 10, 1:42 PM CST | Tornado Warning | SGF | Cedar, Vernon | 33 min |
| Jan 10, 1:54 PM CST | Special Weather Statement | SGF | Dade | 36 min |
| Jan 10, 2:13 PM CST | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 26 min |
| Jan 10, 2:22 PM CST | Severe Thunderstorm Warning | SGF | Cedar, Polk | 38 min |
| Jan 10, 2:24 PM CST | Tornado Warning | SGF | Cedar, Polk | 36 min |
| Jan 10, 2:27 PM CST | Special Weather Statement | SGF | Miller | 48 min |
| Jan 10, 2:35 PM CST | Tornado Warning | SGF | Polk | 25 min |
| Jan 10, 2:38 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller | 37 min |
| Jan 10, 2:45 PM CST | Special Weather Statement | SGF | McDonald | 45 min |
| Jan 10, 2:51 PM CST | Tornado Warning | SGF | Hickory, Polk | 24 min |
| Jan 10, 2:56 PM CST | Severe Thunderstorm Warning | SGF | McDonald, Newton | 37 min |
| Jan 10, 3:20 PM CST | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, McDonald, Newton | 40 min |
| Jan 10, 3:48 PM CST | Tornado Warning | SGF | Barry, Lawrence, Newton | 27 min |
| Jan 10, 4:03 PM CST | Flash Flood Warning | SGF | Barry, Cedar, Dade, Greene, Jasper, Lawrence and 3 more | 19 hr |
| Jan 10, 4:14 PM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton, Stone | 46 min |
| Jan 10, 4:54 PM CST | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone, Taney | 66 min |
| Jan 10, 5:01 PM CST | Flash Flood Warning | SGF | Barry, Christian, Dallas, Greene, Laclede, Lawrence and 4 more | 18 hr |
| Jan 10, 5:07 PM CST | Tornado Warning | SGF | Barry, Stone | 23 min |
| Jan 10, 5:22 PM CST | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 38 min |
| Jan 10, 5:33 PM CST | Flash Flood Warning | SGF | Benton, Camden, Dallas, Hickory, Laclede, Maries and 4 more | 17 hr |
| Jan 10, 5:45 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Greene, Laclede, Webster, Wright | 45 min |
| Jan 10, 5:47 PM CST | Tornado Warning | SGF | Greene, Webster | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.